Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Suggest treatment for sore throat and fever along with nasal congestion in an elderly person

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4847 Questions
Question
I am a 77-year old male with CAD (5 stents) and have a sore throat without fever but a little nasal congestion especially each morning. Have had the throat problem just over two weeks. The local doctor gave me a drug called Azithromycin (a 6 pack for just 3 days) without asking about my allergies, which he has on my record. I am allergic to Erythromycin and Amoxicillin. The doc did not test for whether it is viral or bacterial. Another doctor gave me Carbocisteine for 4 days treatment. It is only a decongestion. I then read Worst Pills Best Pills (a pharmaceutical drug company watchdog NPO and they say that Azithromycin "may increase the risk of cardiovascular death", quoting a New England Journal of Medicine published article. As a CAD patient, I am of course concerned about this news and have not taken either medication yet. What drug if any would you recommend in place of the Azithromycin?
Wed, 25 Apr 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 2 hours later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern concern, I would explain that Azithromicin may increase the risk of cardiac arrhythmia.

From the other hand, considering that you are allergic to erithromycin, a crossed allergic reaction to Azithromicin may occur.

In my opinion, it would be better specify the type of infection before starting an antibiotic.


For this reason it is important performing a throat bacterial culture coupled with antibiogram, in order to identify the proper medical treatment.

Meanwhile, I would recommend using an oral antiseptic daily like a throat sort.

Hope you will find this answer helpful!

Kind regards,

Dr.Iliri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor